Illinois, 2014

Tornado and Hail in Illinois, June 3 to 4, 2014

June 3 to 4, 2014 · NWS LSX · 5 events in 5 counties and zones

Mesoscale complex developed along and north of a warm front. Several storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Mesoscale complex developed along and north of a warm front. Several storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 6:51 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 3, 6:51 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT Tue Jun 3 2014

.UPDATE:
Issued at 742 PM CDT Tue Jun 3 2014

Have updated the forecast to increase pops further south along the
I-70 corridor late tonight. Convection-allowing models are showing
the southern side of the forward propagating MCS sagging southward
overnight fueled by outflow interactions with a 50kt low level
jet. Have also bumped up pops for lingering convection tomorrow
morning...generally along and east of the Mississippi River.
Conditions still look ripe for severe storms with damaging winds
and large hail...primarily across the northern quadrant of the
CWFA, but can't totally rule out severe storms as far south as
the I-70 corridor overnight. Locally heavy rain also continues to
be a threat overnight.

Carney

&&

.SHORT TERM:  (Through Tonight)
Issued at 254 PM CDT Tue Jun 3 2014

Focus thru this period continues to be the track of MCS overnight.

Mdls still disagree with timing and placement of the MCS tonight.
With little movement of the wrmfnt today, believe a more srn track
will develop than prev thought. Due to the uncertainty, have not
pulled POPs too far S for tonight. Main threat for tonight
continues to be very high winds as the MCS develops, but tornadoes
will also be possible, especially near any sfc boundaries.

With ample cloud cover tonight, kept temps on the warmer side
except where precip is anticipated.

Tilly

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 339 PM CDT Tue Jun 3 2014

(Wednesday through Friday)

Main concern will the potential for a few severe thunderstorms over
the southern part of the CWA during the day on Wednesday.  Any
severe weather from tonight's MCS should have moved east the area by
12Z, though lingering showers and thunderstorms will likely still be
producing some rainfall over the northern and eastern counties in a
band of 925-850mb moisture convergence.  This forcing will then
diminish during the morning hours as the low level jet weakens and
veers.  The atmosphere will become extremely unstable along the
front during the afternoon hours with MLCAPE values reaching
3000-4000 J/kg with little CINH.  Deep layer shear will also be in
the 40-50kt range suggesting that any storms are able to develop
along the front will be capable of becoming severe.  Front will not
move far enough south on Wednesday night to keep thunderstorms out
of the forecast over the southern part of the CWA.

By Thursday the front will move far enough south that all but part
of the eastern Ozarks will be dry.  By Thursday night and Friday the
ECMWF is showing strong low level moisture convergence over the area
at the same time that a weak shortwave trough will move across the
area. Have a chance of showers and thunderstorms going both
periods.

After being well above normal over most of the area tomorrow,
temperatures will below normal on Thursday and Friday.

(Saturday through next Tuesday)

Looks like there is enough agreement between the GFS and ECMWF that
a warm front will move north into Missouri and Illinois by Saturday
evening in response to a surface low developing over the Central
Plains.  The surface low will then track northeast to near Chicago
by early Sunday which will cause a cold front to pass through the
CWA during the day.  Will still have best chances of showers and
thunderstorms going Saturday into Sunday.  The front will move well
south of the area on Monday, though another trough will move through
the area on Tuesday bringing a slight chance of showers.
Temperatures will be seasonably warm behind the warm front on
Saturday, though they will be at or a bit below normal the rest of
the period behind the cold front.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 621 PM CDT Tue Jun 3 2014

An elongated zone of thunderstorms currently extends from northwest
Missouri across southwest Iowa into southern and central Nebraska.
This activity is focused along a warm front in that same location
that also extends eastward into central Illinois. All indications
are that the currently activity will continue to expand into one
or more large elongated thunderstorm complexes and move east
southeastward this evening and overnight. KUIN appears to be right
in the path and have continued to have high impacts with strong
winds and LIFR flight conditions. Wind gusts could be higher than
currently indicated. Present indications are the thunderstorm
complex will also have enough southward push to impact both KCOU
and the St. Louis area terminals during the overnight hours. The
intensity that far south is harder to gage and could certainly be
stronger. This overnight activity may extend past 12Z but too hard
to gage at this point. Additional thunderstorm development will be
possible along the front on Wednesday afternoon.

Specifics for KSTL:

A complex of thunderstorms will expand across northern Missouri, southwest
Iowa and southern Nebraska this evening and drop southeastward overnight.
Present indications are the thunderstorm complex will have enough
southward push to impact KSTL beginning around 09z. The intensity
is hard to gage and could certainly be stronger than the current
forecast of wind gusts to 25 kts and MVFR flight conditions. This
overnight activity may extend past 12Z but too hard to gage at
this point. Additional thunderstorm development will be possible
along the front on Wednesday afternoon and have added a VCTS for
21z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 2:57 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUN 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER OVER THE AREA TONIGHT. THE
GREATEST RISK WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WHERE A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
EVENING AND OVERNIGHT. THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...A FEW TORNADOES AND
LARGE HAIL. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR A FEW SEVERE THUNDERSTORMS OVER EAST CENTRAL
AND SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH
MOST OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BRITT

In the hours before

Local storm report, Jun 3, 9:04 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     EDINA                   40.17N  92.17W
06/03/2014                   KNOX               MO   LAW ENFORCEMENT

            TREES DOWN AND UPROOTED. DAMAGE TO SIGNS.

&&

FGLASS
Local storm report, Jun 3, 9:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     HURDLAND                40.15N  92.30W
06/03/2014                   KNOX               MO   LAW ENFORCEMENT

            TREES DOWN AND UPROOTED AND SIGNS BLOWN OVER.

&&

FGLASS
Local storm report, Jun 3, 9:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     LEWISTOWN               40.08N  91.81W
06/03/2014                   LEWIS              MO   LAW ENFORCEMENT

            TREE LIMBS DOWN

&&

FGLASS
Local storm report, Jun 3, 9:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             LA BELLE                40.12N  91.91W
06/03/2014  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

0958 PM     TSTM WND GST     LA BELLE                40.12N  91.91W
06/03/2014  E40 MPH          LEWIS              MO   LAW ENFORCEMENT

&&

FGLASS
Local storm report, Jun 3, 9:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     N LEWISTOWN             40.08N  91.81W
06/03/2014  M65 MPH          LEWIS              MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Jun 3, 9:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     NOVELTY                 40.01N  92.21W
06/03/2014  M62 MPH          KNOX               MO   MESONET

            MEASURED BY MISSOURI MESONET

&&

FGLASS

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 3, 9:50 PM CST to 10:20 PM CST
Where
Adams County, Quincy to (Uin)quincy Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.930, -91.400

Thunderstorm winds blew down numerous large tree limbs and some windows on businesses on the east side of Quincy.

Thunderstorm Wind, Brown

When
June 3, 11:05 PM CST
Where
Brown County, Mt Sterling
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.980, -90.770

Hail, Pike

When
June 3, 11:08 PM CST
Where
Pike County, Griggsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -90.730

Tornado, Jersey

When
June 4, 4:25 AM CST to 4:26 AM CST
Where
Jersey County, 3.75 mi N of Jerseyville to 3.45 mi NNE of Jerseyville
Rating
EF0
Path length
1.44 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.174, -90.311

The tornado first touched down just south of Owl Branch Road west of the intersection with Cherry Lane. Several large tree branches were snapped off in this location and several tree tops were broken. The tornado travelled to the southeast. On the west side of Cherry Lane, a wall of a garage on the north side of the home was pushed in about 6 inches and some shingles were removed. Also, several large tree limbs were snapped off. The tornado crossed Cherry Lane and damaged a few more trees before lifting and dissipating. The tornado was rated EF0. It was on the ground for 1.44 miles and the max path width was 30 yards.

Thunderstorm Wind, Macoupin

When
June 4, 4:41 AM CST
Where
Macoupin County, 0.34 mi SW of Piasa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.116, -90.124

Several large trees were blown over onto Illinois Route 16.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyThe tornado archive for Illinois, 2014Warnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525538, 525543, 525549, 525714, 525661.